Citalopram intoxication in four week old infant: Case report
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Citalopram is the second most commonly used antidepressant in the world. Citalopram is used in treating depression in pregnant as well as postpartum women, and is the most used antidepressant in pregnancy. Citalopram is a selective serotonin reuptake inhibitor (SSRI), and it works by inhibiting the CNS reuptake of serotonin (5-HT) and the potentiation of serotonergic activity.

A previously healthy, 4 week old boy was brought to the emergency department by his mother because he was accidentally given the mother's dose of citalopram. Instead of the vitamin D drops she intended to give him, she accidentally switched bottles of the citalopram and vitamin D. These bottles are similar. The mother noticed the incorrect medication bottle around 30-min later and immediately presented the infant to the emergency department. She administered 10 drops of citalopram, corresponding to 20mg. With a weight of 3355 g corresponding to a dose of around 6.0mg/kg.

Upon first physical examination an extremely jittery, agitated infant with an evident opisthotonos was observed. Vital signs were stable, the patient had a respiratory rate of 50/min and an oxygen saturation of 100% in room air. Blood pressure was 110/38mmHg. An ECG showed sinus tachycardia with normal intervals.

A nasogastric tube was inserted to empty the stomach; activated charcoal and sodium sulfate were administered over a 2 h period to prevent any possible further absorption of the citalopram. Furthermore, an IV cannula was placed with maintenance fluid and secure intravenous access.

After 16 h the patient was transferred back to the medium care neonatal ward. In the following days he continued showing signs of extreme jitteriness and increased muscle tone. After 4 days these symptoms were found to be acceptable enough to discharge the patient. Before, during and after admission the patient was only fed formula feeding, breast milk was not used.

During several weeks, at ambulant follow-up, the patient showed persistent signs of increased muscle tone for at least 1 month after discharge. Furthermore, he showed signs of agitation and gastro-oesophageal reflux. Treatment was started with esomeprazole to counteract the effect of the gastro-oesophageal reflux. After 7 months patients symptoms disappeared completely and the patient was discharged from further ambulant follow-up.

Source: https://bmcpediatr.biomedcentral.com/articles/10.1186/s12887-020-02439-5
Like
Comment
Share